Hoping it's okay to ask this here, antidepressant for husband

Discussion in 'Parent Emeritus' started by AK0603, Feb 2, 2007.

  1. AK0603

    AK0603 New Member

    husband is diagnosis's with depression and some anxiety. 2 years ago, he was given Wellbutrin first, made him feel "higher than a kite" so we tried Lexapro, he said made his head feel in the clouds and dizzy, he couldn't deal with that, so he stopped after 3 weeks, I could tell a difference but he couldn't work and deal with that feeling, but gave him agitation during sleep and awake really.

    1 yr later we tried St. Johns wort, no side effects but didn't help. Due to his anger issues, mood swings, depression, agitation, extreme HIGH blood pressure she wants him on something to calm him. So we tried Zoloft, he said again, head in the clouds. He can't take anything, it's weird, Benadryl instead of making him sleep he will become agitated and annoyed, can't sleep for hours, gives him rapid heart rates and everything.

    So now she RX'd him Effexor XR but I never heard of this one. Anyone have any other ideas or advice on how patients like this can be treated. We are really desperate and I'm scared nothing will work for him.
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Effexor is another antidepressant but it is a combo SSRI/SNRI. It may work but it may do the same thing to him.

    If he is having this type of reaction to the antidepressants then it may be that he simply cannot take them. I think I read a study recently that said if someone tried either 2 or 3 antidepressants with a bad reaction to them then it was more than likely that they were bipolar. (Least that is what I think I remember the study saying...lol)

    Maybe your husband should try lamictal. It is a mood stabilizer with antidepressant features. It tends to work much better on the bipolar depression and not much at all on mania.

    Your husband could have one of the milder forms of bipolar such as cyclothemia or dysthemia.

    Remember this is just my opinion...not a doctor...just a patient...lmao.
  3. Fran

    Fran Former Site Owner

    I was thinking along the same lines as Janet. He may not be able to handle antidepressants because he needs a bit of a mood stabilizer.
  4. SunnyFlorida

    SunnyFlorida Active Member

    I hope who's treating husband is a psychiatrist and not just the primary care doctor. If it the primary care doctor, I'd recommend a change to a psychiatrist. If it's a psychiatrist prescribing, I'd probably find a new one.

    medication management is just that. Managing the different medications. The psychiatrist's are supposed to be able to have a great knowledge base of the pharmacology of psychiatric medications. Do th emeds give him "cognitive dulling?"
  5. witzend

    witzend Well-Known Member

    I'm with Sunny. Does your insurance cover a psychiatrist?
  6. OTE

    OTE Active Member

    Those feelings of being lightheaded or high go away as the body adjusts to the medications. BUT, I agree with the others, chances are very high that BiPolar (BP) and not depression is his problem. He needs a psychiatrist to look at his life history, genetic history and so forth.

    As to blood pressure, HUH? An AD isn't going to help with that! De-stressing isn't likely to help either. WHY isn't he on a blood pressure medication, at least a diuretic for sure?
  7. catwoman

    catwoman New Member

    Ny daughter had problems with a lot of the antidepressants but Paxil seems to work for her. The only side effect was sleepiness for the first few weeks.
  8. AK0603

    AK0603 New Member

    She didn't want to start BiPolar (BP) medications or Cholestrol medications yet (he's is really high X 2 years now) until she "gets his moods under control" as she said. She did an ultrasound on his heart, which was okay. He is going to call her tomorrow and just tell her he can not function on anti depressants, the Effexor was the worst so far. He was out of it 24 + hours, panic attacks, crawling skin, things like this. Felt like he was one step behind the world, and head in the clouds, type of thing.

    I am sure he's bipolar just from my difficult child and talking to dr's about these things. I hope that he can talk to the dr. about a referral for a pcp or something, or at least trying something that is a mood stablizer. I just never know with him, he's one way one day and another the next, and he's drinking more now because he can't sleep and can't take how he feels inside.

    Yeah he needs to be in counseling, rehab and probally many other things, but he's a grown man and I can't force him to do anything. EVER. So I gave up, and just try and support what he does try. And I am a member of Al-anon which helps alot.

    Thanks for the input.
  9. AK0603

    AK0603 New Member


    Effexor did the same thing as all the others.
    So he put them down the toliet and swore to never take another drug again :frown:

    Which I feel he desperatly needs. Dr. wants to refer him to a psychiatrist but he says he's "not nut" so he doesn't want to do this. He doesn't really believe in the whole psychiatrist, counselers, and antibiotics any of it. How he was raised I guess. Never even a vitamin. I wish he would keep trying until he finds something that works.

    He had a bad panic attack tonight, so he's sleeping now. He goes back to his pcd on the 27th.